Florida, 2006Tornadoes in Florida, December 25, 2006
December 25, 2006 · NWS MLB · 2 events in 2 counties and zones
On December 24th an area of surface low pressure developed in the Gulf of Mexico as a result of a strong upper level trough and an associated powerful branch of the subtropical jet. As this low pressure system moved into Florida, a squall line developed over the eastern Gulf of Mexico and then moved rapidly into Florida .
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 5
- Property damage
- $2.8 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On December 24th an area of surface low pressure developed in the Gulf of Mexico as a result of a strong upper level trough and an associated powerful branch of the subtropical jet. As this low pressure system moved into Florida, a squall line developed over the eastern Gulf of Mexico and then moved rapidly into Florida . The squall line spawned severe thunderstorms and tornadoes moving east and northeast at around 50 MPH.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Dec 25, 9:30 AM EST, 2 hours 50 minutes earlier.
Area forecast discussion, Dec 25, 9:30 AM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
930 AM EST MON DEC 25 2006
.DISCUSSION...
...STRONG STORMS LIKELY THIS AFTERNOON...
INTENSE SQUALL LINE IN THE EASTERN GULF HAS ALREADY SHOWN SIGNS OF
WEAKENING...AS LIGHTNING ACTIVITY HAS DECREASED AND CLOUD TOPS
CONTINUE TO WARM NEAR THE BIG BEND. MODEL SOUNDINGS CONTINUE TO
INDICATE A MOIST ADIABATIC PROFILE THIS AFTERNOON WITH A VEERING
LOW-LEVEL FLOW (SUBEQUENTLY REDUCING SRH). WHILE DEEP LAYER SHEAR
REMAINS QUITE STRONG...MOIST AIRMASS WILL MAKE IT DIFFICULT TO
TRANSPORT SEVERE WINDS (58+ MPH) DOWN TO THE SURFACE.
HOWEVER...GUSTY CONDITIONS ARE STILL ANTICIPATED AS THE STRONGEST
ACTIVITY MOVES THROUGH...MAINLY NORTH AND WEST OF ORLANDO. AS
EXPECTED...THICK CANOPY OF HIGH CLOUDS ADVECTING EASTWARD FROM THE
EASTERN GULF CONVECTION (IN STRONG DIFFLUENT AND DIVERGENT FLOW)
WILL ALSO INHIBIT HEATING AND SURFACE-BASED INSTABILITY. ONLY
EXCEPTION IS ALONG THE TREASURE COAST...WHERE CONDITIONS WILL
DESTABILIZE THIS MORNING...RESULTING IN AN INCREASE IN CONVECTION
ALONG THE IMMEDIATE COAST. BIGGEST CONCERN AT THIS POINT IS THAT
MAIN ACTIVITY WILL TRANSFORM INTO A MODERATE-HEAVY RAIN EVENT FOR THE
NORTHWESTERN ZONES AND HAVE ADJUSTED GHWO THREATS
ACCORDINGLY...DECREASING THE THREAT FOR LIGHTNING AND HAIL AND
INCREASING THE CHANCE FOR FLOODING.
&&
.AVIATION...(PREV DISC)...DETERIORATING CONDITIONS DURING THIS
MORNING WITH PRIMARILY MVFR/IFR AND SFC WIND GUSTS OF 25 KTS COMMON.
ORGANIZED CONVECTION WILL PRODUCE NMRS TO WDSPRD IFR CONDITIONS BY
AFTERNOON WITH SFC WND GUSTS OF 40 KTS IN STRONGER STORMS THROUGH
THE AFTERNOON WITH LESSER COVERAGE TONIGHT.
&&
.MARINE...STRONG SOUTHERLY FLOW HAS RESULTED IN SEAS BUILDING TO 7-8
FT AT BUOY 41009 WITH SHORT WAVE PERIODS. HAZARDOUS BOATING
CONDITIONS WILL CONTINUE THROUGHOUT THE DAY. CURRENT FORECAST IS IN
GOOD SHAPE AND NO SIGNIFICANT CHANGES ARE ANTICIPATED.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
.SMALL CRAFT ADVISORY FOR WINDS THROUGH TUESDAY NIGHT FLAGLER BEACH
TO JUPITER INLET OUT 20 NM.
.SMALL CRAFT ADVISORY FOR WINDS AND SEAS THROUGH TONIGHT FLAGLER
BEACH TO JUPITER INLET 20-60 NM OFFSHORE.
.SMALL CRAFT ADVISORY FOR WINDS TUESDAY AND TUESDAY NIGHT FLAGLER
BEACH TO JUPITER INLET 20-60 NM OFFSHORE.
&&
HIRSCH
Hazardous weather outlook, Dec 25, 8:40 AM EST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
840 AM EST MON DEC 25 2006
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
252000-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
840 AM EST MON DEC 25 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
...STRONG TO POSSIBLY SEVERE LIGHTNING STORMS EXPECTED...
A STRONG LOW PRESSURE CENTER MOVING OVER THE SOUTHEAST STATES
WILL SPREAD NUMEROUS SHOWERS AND LIGHTNING STORMS ACROSS THE
REGION TODAY. NUMEROUS STORMS COUPLED WITH STRONG WINDS IN THE
LOWER LEVELS OF THE ATMOSPHERE WILL ALLOW FOR SOME STRONG TO
POSSIBLY SEVERE STORMS TO DEVELOP. A SQUALL LINE IS EXPECTED TO
MOVE EAST ACROSS THE AREA DURING THE AFTERNOON AND STORMS WILL
PRODUCE LOCALLY HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTING AND
WIND GUSTS OF 40 TO 50 MPH POSSIBLE.
A FEW STORMS COULD BECOME SEVERE WITH WIND GUSTS NEAR 60 MPH
ALONG WITH SMALL HAIL AND TORNADOES. PERSONS ENJOYING HOLIDAY
ACTIVITIES SHOULD REMAIN ALERT TO THE CHANGING WEATHER CONDITIONS
AND BE PREPARED TO MOVE TO A PLACE OF SAFETY SHOULD A SEVERE
WEATHER WARNING BE ISSUED FOR YOUR AREA. CONTINUE TO MONITOR NOAA
WEATHER RADIO AND YOUR LOCAL MEDIA FOR THE LATEST WEATHER
INFORMATION AND POSSIBLE SEVERE WEATHER WARNINGS AND STATEMENTS
ISSUED BY THE NATIONAL WEATHER SERVICE.
...FLOOD IMPACT...
...LOCALLY HEAVY RAINFALL LIKELY TODAY...
SEVERAL HOURS OF MODERATE TO OCCASIONALLY HEAVY RAINFALL ARE
EXPECTED...WHICH WILL LEAD TO AREAS OF FLOODING...PARTICULARLY IN
THE URBAN AREAS FROM ORLANDO WESTWARD. WATER WILL ACCUMULATE IN LOW
SPOTS AND TRADITIONALLY FLOOD PRONE AREAS WHILE MAKING DRIVING
HAZARDOUS WHERE STANDING WATER IS EXPERIENCED. MAKE SURE TO REDUCE
SPEED AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION.
...MARINE THUNDERSTORM GUST IMPACT...
NUMEROUS STORMS WILL MOVE EAST FROM THE LAND AREAS OUT OVER THE
INTRACOASTAL AND OPEN ATLANTIC WATERS. ASIDE FROM THE FACT THAT A
SMALL CRAFT ADVISORY IS IN EFFECT BOATERS WILL EXPERIENCE HIGHER
WINDS AND SEAS NEAR SCATTERED TO NUMEROUS STRONG STORMS MOVING
OFFSHORE THIS AFTERNOON AND INTO THE EVENING.
...WATERSPOUT IMPACT...
THE COASTAL ENVIRONMENT IS TRADITIONALLY THE FAVORED AREA FOR THE
DEVELOPMENT OF WATERSPOUTS DUE TO ENHANCED TURNING OF LOCAL WINDS
WITHIN THIS ZONE. STORMS MOVING OFFSHORE MAY PRODUCE A BRIEF
WATERSPOUT AT THE COAST.
...WIND AND SEA IMPACT...
STRONG AND GUSTY GRADIENT WINDS NEAR 20 TO 30 KNOTS WILL PRODUCE
SMALL CRAFT ADVISORY CONDITIONS INTO TUESDAY. WINDS AND SEAS WILL
BE HIGHER NEAR STRONG STORMS MOVING OFFSHORE TODAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A COLD FRONT WILL MOVE OVER EAST CENTRAL FLORIDA ON TUESDAY.
DRYER AND COOLER AIR WILL MOVE INTO THE AREA AT MIDWEEK. ANOTHER
FRONT IS EXPECTED TO MOVE NEAR THE AREA NEXT WEEKEND...HOWEVER NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS GROUPS ARE REQUESTED TO MONITOR THE WEATHER AND SELF
ACTIVATE THEIR NETWORK IF A WARNING IS ISSUED FOR YOUR AREA.
COOPERATIVE RAINFALL OBSERVERS ARE REQUESTED TO REPORT RAIN
AMOUNTS EXCEEDING TWO INCHES TO THE NATIONAL WEATHER SERVICE IN
MELBOURNE.
PENDERGRAST/HIRSCH
In the hours before
Special weather statement, Dec 25, 11:48 AM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1148 AM EST MON DEC 25 2006
FLZ044-144-251745-
NORTHERN LAKE COUNTY-SOUTHERN LAKE COUNTY-
1148 AM EST MON DEC 25 2006
...FUNNEL CLOUDS POSSIBLE OVER CENTRAL LAKE COUNTY...
AT 1145 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING FUNNEL CLOUDS AND STRONG WIND GUSTS 13
MILES SOUTHWEST OF MASCOTTE...MOVING NORTHEAST AT 45 MPH. THIS STORM
WILL ALSO PRODUCE TORRENTIAL RAIN...WIND GUSTS TO 50 MPH AND
OCCASIONAL LIGHTNING.
LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE GUSTY WINDS
AND FUNNEL CLOUDS INCLUDE LISBON.
FUNNEL CLOUDS CAN OCCASIONALLY TOUCH DOWN AND PRODUCE BRIEF...SMALL
TORNADOES. MOVE INDOORS AND STAY AWAY FROM WINDOWS.
Tornado, Lake
- When
- December 25, 12:20 PM EST to 12:25 PM EST
- Where
- Lake County, Leesburg
- Rating
- F0
- Path length
- 0.3 mi
- Path width
- 50 yd
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 28.800, -81.870
An F0 tornado touched down briefly in the Brittany Estates mobile home community just north of Highway 441 in Leesburg. The tornado moved rapidly east and damaged roofs and awnings of 24 residences.
Tornado, Volusia
- When
- December 25, 1:22 PM EST to 1:29 PM EST
- Where
- Volusia County, De Land to 2.8 mi NNE of De Land
- Rating
- F2
- Path length
- 2.8 mi
- Path width
- 50 yd
- Injuries
- 5 direct, 0 indirect
- Property damage
- $2.5 million
- Reported by
- NWS Storm Survey
- Coordinates
- 29.030, -81.300
An F2 tornado touched down just west of North Stone Street in Deland and moved northeast crossing Highway 17. It moved across the Fernwood mobile home community and continued northeast over Meadowlea Estates mobile home community. It lifted just north of Carter Road. Fifty two residences were destroyed and 162 were damaged. Five people were seriously injured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Florida, December 25, 20062 injured · $3.6 million · F2 · 3 events
- Tornado and Damaging Winds in Florida, December 25, 20061 injured · $20,000 · F2 · 3 events
- Tornado and Damaging Winds in Georgia, December 25, 2006$365,000 · F1 · 3 events
- Damaging Winds in Georgia, December 25, 20061 injured · $280,000 · 57 kt wind · 4 events
- Damaging Winds in Georgia, December 25, 2006$15,000 · 50 kt wind · 2 events
- Blizzard and Heavy Snow in Alaska, December 25 to 28, 20069 events
- Winter Storm and Heavy Snow in Washington, December 25 to 26, 20063 events
- High Wind in Montana, December 25, 200666 kt wind · 2 events
- High Wind in Virginia, December 25, 2006$5,000 · 60 kt wind · 2 events
- Flooding in Illinois, December 25 to 31, 20062 events
- Flooding in Indiana, December 25 to 31, 20062 events
- High Wind in Alabama, December 25, 2006$1,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9451, 9761.